Florida, 2001

High Wind in Florida, June 11, 2001

June 11, 2001 · NWS MOB · 3 events in 3 counties and zones

High gradient winds caused by a strong area of high pressure off the east coast and the remnants of Allison caused some minor damage across the coastal sections of Escambia, Santa Rosa and Okaloosa counties. Sustained wind speeds of 35 to 45 mph with higher gusts were measured at several locations between 930 am and 1230 pm.

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

High gradient winds caused by a strong area of high pressure off the east coast and the remnants of Allison caused some minor damage across the coastal sections of Escambia, Santa Rosa and Okaloosa counties. Sustained wind speeds of 35 to 45 mph with higher gusts were measured at several locations between 930 am and 1230 pm. A home under construction near Pensacola had its walls blown in. Elsewhere, minor damage occurred with power lines and small tree limbs blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 11, 6:45 AM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 11, 6:45 AM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
745 AM CDT MON JUN 11 2001

OF MOST CONCERN IN THE SHORT TERM...GETTING SEVERAL MESOS SPINNING
UP ON DOUBLE BANDED STRUCTURE MOVING INTO SOUTHWEST FORECAST AREA
ATTM.  ALREADY ISSUING TORNADO AND SEVERE THUNDERSTORM WARNINGS.
NEW TORNADO WATCH JUST NOW ISSUED.  EMA AND MEDIA OFFICIALS OVER
SOUTHERN 3/4TH OF OUR AREA SHOULD PAY PARTICULAR ATTENTION TO
DEVELOPING TRENDS NEXT FEW HOURS.

THE STRONG LOW PRES SYSTEM CURRENTLY CENTERED OVER STONE COUNTY MS
HAS BECOME FAIRLY WRAPPED UP.  SUSTAINED WINDS IN THE EASTERN
SEMICIRCLE OF CIRCULATION AT 30 MPH WITH GUSTS TO 50 MPH.  WILL HAVE
TO EXPAND WIND ADVISORY FURTHER INLAND.  WILL WORD ADVISORY FURTHER
NE THAN WHERE WINDS ARE BEING SEEN RIGHT NOW DUE TO PROJECTED TRACK
OF LOW NEXT 6 HOURS.  ALSO...HEAVY RAINS PERSISTING...SO FLASH FLOOD
WATCH STILL SEEMS A GOOD CALL RIGHT NOW.

GALE WARNINGS HAVE BEEN POSTED FOR THE COASTAL WATERS.  NOT A GOOD
DAY FOR BOATING FOLKS.  STAY ASHORE.

/05

.MOB...
AL...FLASH FLOOD WATCH ALZ039-051>064 THROUGH TONIGHT.
     WIND ADVISORY THROUGH 21Z ALZ051>053-055-056-059-061>064.
     GALE WARNING OFFSHORE TO 60 MILES INCLUDING MOBILE BAY.
FL...FLASH FLOOD WATCH FLZ001>006 THROUGH TONIGHT.
     WIND ADVISORY THROUGH 21Z FLZ001>006.
     GALE WARNING OFFSHORE TO 60 MILES.
MS...FLASH FLOOD WATCH MSZ067-075-076-078-079 THROUGH TONIGHT.
     WIND ADVISORY TILL 21Z MSZ067-075-076-078-079.

In the hours before

Special weather statement, Jun 11, 4:40 AM CST, 4 hours 50 minutes before
ALZ039-051>064-FLZ001>006-MSZ067-075-076-078-079-111800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
540 AM CDT MON JUN 11 2001

...FLASH FLOOD THREAT TODAY INTO THIS EVENING FOR SOUTHEAST
   MISSISSIPPI...SOUTHWEST ALABAMA AND THE WESTERN FLORIDA
   PANHANDLE...

...THERE IS A HIGH RISK FOR DEADLY RIP CURRENTS TODAY ALONG THE
   ALABAMA AND NORTHWEST FLORIDA BEACHES...

...GALE WARNINGS ARE NOW IN EFFECT FOR THE COASTAL WATERS OF ALABAMA
   AND NORTHWEST FLORIDA...

...ISOLATED SEVERE STORMS ARE POSSIBLE ALONG THE GULF COASTAL
   COUNTIES THROUGH EARLY AFTERNOON...

A VIGOROUS LOW PRESSURE SYSTEM WILL MOVE SLOWLY NORTHEAST INTO SOUTH
ALABAMA TODAY.  PERSISTENT BANDS OF HEAVY RAIN AHEAD OF THIS SYSTEM
WILL BRING LOCALIZED RAIN ACCUMULATIONS TO AROUND 5 INCHES FOR SOME
LOCATIONS IN SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA THROUGH THE
NOON HOUR.  THE HEAVY RAINS WILL MOVE SLOWLY NORTHEAST ACROSS THE
WESTERN FLORIDA PANHANDLE INTO SOUTH CENTRAL ALABAMA TODAY...WITH
THE THREAT OF FLOODING RAINS LINGERING FOR THESE AREAS INTO THE
EVENING HOURS.

WHILE THE PRIMARY THREAT WITH THESE STORMS WILL BE HEAVY
RAINS...ISOLATED STORMS MAY BRIEFLY BECOME SEVERE PRODUCING DAMAGING
DOWNBURST WINDS AND POSSIBLY TORNADOES.  THE PRIMARY THREAT FOR ANY
ISOLATED SEVERE STORMS WILL BE DURING THE MORNING HOURS ALONG THE
ALABAMA COASTAL COUNTIES AND ADJACENT GULF WATERS...AND THROUGH
EARLY AFTERNOON ALONG THE NORTHWEST FLORIDA COAST INTO EXTREME SOUTH
CENTRAL ALABAMA.

AS THE LOW PRESSURE SYSTEM NEARS...THE WINDS WILL INCREASE OUT OF
THE SOUTHEAST TO AROUND 35 MPH ALONG THE IMMEDIATE COASTAL AREAS.
THE PERSISTENT ONSHORE WIND COMBINED WITH THE EFFECTS OF TIDAL
RANGES OF ONE AND A HALF FEET WILL RESULT IN A HIGH RISK OF DEADLY
RIP CURRENTS ALONG THE BEACHES FROM DAUPHIN ISLAND EAST TO DESTIN.

GALE WARNINGS ARE ALSO IN EFFECT FOR THE GULF COASTAL WATERS TODAY
AS THE WINDS WILL BECOME SOUTHEAST AT 35 KNOTS...MAKING FOR VERY
ROUGH CONDITIONS FOR MARINE INTERESTS.

DUE TO THE HEAVY RAIN AND FLOODING THREAT...ACTIVATION OF EMERGENCY
MANAGERS AND STORM SPOTTERS MAY BE REQUIRED THROUGH THIS EVENING.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
MOBILE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/MOB.

Event by event

3 high wind. Local standard time, as filed.

High Wind, Coastal Escambia

When
June 11, 9:30 AM CST to 12:30 PM CST
Where
Coastal Escambia forecast zone
Measured
45 kt (52 mph)
Property damage
$30,000
Reported by
EMERGENCY MANAGER

High Wind, Coastal Okaloosa

When
June 11, 9:30 AM CST to 12:30 PM CST
Where
Coastal Okaloosa forecast zone
Measured
45 kt (52 mph)
Reported by
EMERGENCY MANAGER

High Wind, Coastal Santa Rosa

When
June 11, 9:30 AM CST to 12:30 PM CST
Where
Coastal Santa Rosa forecast zone
Measured
45 kt (52 mph)
Reported by
EMERGENCY MANAGER

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2001Every state in 2001This day in weather historyWarnings in Florida, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5251609, 5251610, 5251611.